Taking Antibiotics Ruptured My Tendon; the Hidden Dangers of Everyday Drugs We Assume Are Harmless
Byline: JO WATERS
WHEN Judy Thomas was prescribed a strong antibiotic to shift her chest infection, she didn't think twice about it.
'It was a few days before Christmas and I was just relieved to get something before the holidays,' says Judy, 59, a housewife from Ferndown, Dorset.
'It was a high dose of 500mg of ciprofloxacin twice a day for five days. My GP didn't mention any possible side-effects.'
Three days later, Judy woke up with an all-pervading tight feeling in the backs of both calves.
'I could barely walk; I thought the tendon was going to snap,' she recalls. 'Ten days later, when I was standing making tea in the kitchen, something did seem to snap in the back of my left calf. The pain was so sharp I felt like I'd been shot or kicked, and I blacked out for a few seconds. Afterwards, I was in excruciating pain.'
Next day, she went to A&E with her husband, Geoff, 64, and her left leg was put in plaster because doctors suspected a ruptured Achilles tendon. 'I was baffled because I hadn't been doing any exercise and it's something I thought you only got with running or sport,' says Judy.
'It was my sister Sally, a retired nurse, who Googled it later that evening and discovered tendon rupture can be a side-effect of taking ciprofloxacin. Imagine my horror when this was confirmed by my GP the next day.'
It can take six months on average to get back to normal activities after an Achilles tendon rupture, but in some cases much longer. A month after taking ciprofloxican Judy is still incapacitated.
'I've been left unable to walk properly,' she says. 'I can't bear weight on it and have been confined to the house. Now I'm terrified the tendon in my right leg will rupture, too, as the doctor I saw in A&E said it was showing signs of severe damage.
'I've got pins and needles in my left arm and shoulder, too, which started at the same time. I'm worried this is also connected to the antibiotics, and might be permanent.'
One in six of all prescriptions in the UK is for antibiotics, with the drugs given for everything from ear infections to sore throats.
BUT what many patients don't realise is that like all drugs, antibiotics can cause side-effects. Amoxicillin, the most commonly prescribed antibiotic in the UK, can cause rashes and diarrhoea, but also nausea, wheezing, itching and a swollen tongue.
Another antibiotic, Flucloxacillin, can cause diarrhoea and nausea, and in rarer cases breathing difficulties, jaundice, bruising and abdominal pain. And erythromycin, used to treat middle ear and throat infections, cannot only cause nausea, vomiting and diarrhoea and a rash, but less commonly temporary deafness, skin blisters, jaundice and fever.
'There's been a perception that antibiotics are a bit like vitamins in that it won't do the patient any harm to take them, even if it's not absolutely certain they do have an infection,' says Dr Kieran Hand, consultant pharmacist at Southampton General Hospital and a spokesman for the Royal Pharmaceutical Society.
'We are realising antibiotics are not completely harmless, and prescribing them is not a decision to be taken lightly.'
This is particularly true for a class of powerful broad spectrum antibiotics called fluoroquinolones, which include ciprofloxacin (the drug Judy was prescribed), levofloxacin, moxifloxacin, ofloxacin and norfloxacin.
Just under a million prescriptions for these drugs were given out in the UK in 2010 for conditions such as chest infections and urinary tract and gastro-intestinal infections.
Some of the alarming side-effects listed for fluoroquinolines include inflamed or ruptured tendon, chest pain, rapid heart beat, black outs, swelling, hot flushes, sweating, pancreatitis (inflamed pancreas) and tinnitus.
It's only the fluoroquinolone group of antibiotics that have been linked with tendon problems and other muscolo-skeletal issues. …